Florida, 2016

High Surf in Florida, October 15, 2016

October 15, 2016 · NWS JAX · 1 event in 1 county or zone

Strong onshore flow and rough surf created dangerous nearshore water conditions. A high risk of rip currents was in effect.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong onshore flow and rough surf created dangerous nearshore water conditions. A high risk of rip currents was in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 15, 1:43 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 15, 1:43 PM EST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
243 PM EDT Sat Oct 15 2016

.NEAR TERM.../THROUGH SUNDAY/...

Surface high pressure to the North will weaken this period, as an
upper trough moves through. As the high weakens into Sunday the
onshore flow will decrease with less moisture moving inland. In
addition, as the the upper trough passes to the Southeast Sunday
afternoon, there will be less instability available. The combination
of less moisture and less instability will minimize precipitation
chances for Sunday.

Temperatures will trend near to slightly above normal this period.

&&

.SHORT TERM.../SUNDAY NIGHT THROUGH TUESDAY/...

Sunday Night...Northeast flow pattern will continue with surface
high pressure over the Carolinas extending into nrn GA and east TN.
Rain chances appear confined to over the adjacent Atlantic and
the immediate NE FL coast with sfc trof extending from north of
the Bahamas into East Central FL. Meanwhile...drier air spreads
southward across SE GA. Low temps Sunday night lows 60-65
interior...65-70 eastern counties...lower 70s immediate coast.

Mon-Tue...High pressure ridge elongates from west to east from the
Carolinas to well offshore the Carolina coast. While upper low
over the Bahamas starts to make its move towward South FL. As a a
result a large persistent fetch of deep E to NE flow over forecast
area. Occasional coastal showers will spreading inland mainly over
the NE FL south of Jacksonville and mainly east I-95. Highs will
mainly be in the mid 80s interior and lower 80s coastal counties,
with lows in the lower 60s interior SE GA, mid 60s interior NE FL
and upper 60s to lower 70s along the coast.

&&

.LONG TERM.../WEDNESDAY THROUGH FRIDAY/...

The pattern from Wednesday through the later portion of the week will
feature a slow retrograde of the upper low over the eastern Gulf of
Mexico on Wednesday with this feature dampening Thursday and
Friday. A the same time...the sfc high over the Carolinas gets
gradually nudged incrementally offshore the Carolina coast through
the period as upper level trough over the central CONUS amplifies
and tracks slowly eastward toward the end of the week. The
persistent northeast winds will slowly decrease at the end of the
week and become southerly by Friday as sfc front extends from the
mid south to the ArkLaMiss region midday. Models diverge on the
amplification of the upstream trof and how far south the attendant
front moves by Friday with 00z ECMWF most rapid and stronger in
the approach of the front than 12z GFS. Overall PoPs and QPF will
remain low with best potential for organized rainfall remain
offshore through Thursday with a few renegade showers coming
ashore with the easterly flow. On Friday, scattered pre-frontal is
possible ahead of Friday night's frontal passage.

&&

.AVIATION...

Scattered showers will move inland across the region this afternoon,
providing brief restrictions. Patchy fog will develop overnight,
which may cause restrictions, especially inland. Conditions are
expected to trend toward VFR on Sunday.

&&

.MARINE...

High pressure will be North of area waters through the early to
middle part of next week. This will continue the onshore flow.

Rip Currents: High risk this afternoon. High risk Northeast Florida
Sunday. Moderate risk Southeast Georgia Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  84  62  84 /  10  10   0  10
SSI  68  79  68  79 /  10  10  10  10
JAX  66  83  68  83 /  20  10  10  20
SGJ  72  82  71  81 /  20  20  20  20
GNV  67  85  67  85 /  30  20  10  10
OCF  68  84  67  85 /  30  20  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Duval-Coastal Nassau-Flagler-St. Johns.

     Coastal Flood Advisory until 8 PM EDT Sunday for Coastal Duval-
     Coastal Nassau-Flagler-Inland Duval-St. Johns.

GA...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Camden-Coastal Glynn.

     Coastal Flood Advisory until 8 PM EDT Sunday for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 8 PM EDT Wednesday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

&&

Cordero/Struble
Hazardous weather outlook, Oct 15, 5:18 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 AM EDT SAT OCT 15 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
618 AM EDT SAT OCT 15 2016

...COASTAL FLOOD WARNING FOR ST JOHNS RIVER BASIN IN CLAY AND
PUTNAM COUNTIES...

...COASTAL FLOOD ADVISORY FOR ATLANTIC COAST AND ST JOHNS RIVER
BASIN IN DUVAL COUNTY...

...HIGH RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY OUTER WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PERSISTENT ONSHORE FLOW AND THE APPROACH OF THE FULL MOON TONIGHT
WILL ELEVATE WATER LEVELS BOTH ALONG THE ATLANTIC COAST AND WITHIN
THE ST JOHNS RIVER BASIN. A COASTAL FLOOD ADVISORY IS IN EFFECT
FOR THE ATLANTIC COAST AND THE ST JOHNS RIVER BASIN DUVAL COUNTY
DUE TO MINOR FLOODING POTENTIAL AROUND HIGH TIDE.

A COASTAL FLOOD WARNING REMAINS IN EFFECT FOR THE ST JOHNS RIVER
BASIN IN CLAY AND PUTNAM COUNTIES WHERE RIVER LEVELS WILL NEAR THE
MODERATE FLOODING THRESHOLD AROUND HIGH TIDE.

A HIGH RISK OF RIP CURRENTS IS IN EFFECT TODAY.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OUTER
WATERS.

THERE IS A LOW CHANCE OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.
STORM MOTION WILL BE TO THE WEST NORTHWEST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PERSISTENT ONSHORE FLOW WILL CONTINUE AN ELEVATED RIP CURRENT
RISK ALONG THE COAST...SMALL CRAFT ADVISORY CONDITIONS OVER
PORTIONS OF THE ADJACENT ATLANTIC WATERS...AND ELEVATED WATER
LEVELS WHICH COULD CAUSE FLOODING PROBLEMS AND BEACH EROSION
AROUND THE TIMES OF HIGH TIDE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS NORTHEAST
FLORIDA. THUNDERSTORM POTENTIAL INCREASES OVER SOUTHEAST GEORGIA
THURSDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Duval

When
October 15, 7:00 PM EST
Where
Coastal Duval forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A 38 year old male tourist drowned while swimming in rough surf near 11th Street in Atlantic Beach. Surf heights of 3-5 ft were forecast as well as a high risk of rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal Duval2016-10-1538MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660858.